Heavy Snow, Western Passaic
- When
- December 25, 8:00 PM EST to December 26, 12:00 AM EST
- Where
- Western Passaic forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.034, -74.300 (the zone’s center; the record gives no point)
On Tuesday, December 24th, an area of low pressure began to develop over the Gulf coast states. That night, the storm intensified as it moved northeast, reaching the Virginia coastline by daybreak on December 25th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
On Tuesday, December 24th, an area of low pressure began to develop over the Gulf coast states. That night, the storm intensified as it moved northeast, reaching the Virginia coastline by daybreak on December 25th. Around this time, spotty drizzle and light rain along with a few pockets of light freezing rain began to overspread northeast New Jersey. As the morning progressed, the center of low pressure started to track northeast over the Atlantic along a path that hugged the coast. As a result, a steady rain began to fall over northeast New Jersey, and all of the freezing rain and drizzle changed over to plain rain. Early that afternoon, the rain began to change to snow from west to east across the region, as the storm started to move east of the tri-state area allowing the winds to shift to the north. By 3 pm, the entire area had changed over to all snow. During the late afternoon, narrow bands of heavy snow developed and moved over parts of the region, which accounted for the large ranges of snowfall with this storm. As the center of the storm continued to move northeast away from the area, the snow then tapered off to light snow and flurries during the evening, before ending around midnight. Snowfall amounts over northeast New Jersey ranged from 3 to 4 inches in some spots to as much as 8 to 12 inches in other locations. The heavier snowfall amounts generally occurred away from the urban areas, with the highest amounts over the northern portions of Passaic and Bergen Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Dec 25, 7:55 PM EST, 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
755 PM EST WED DEC 25 2002
WILL DO AN UPDATE TO ACCOUNT FOR THE THE PRECIPIATION TO ALL SNOW
AND ALOS ADDED TO THE TOTALS FOR SOME OF THE ZONES. REST OF THE
FORECAST LOOKS GOOD. WILL DO AN UPDATE AROUND 1030 TO 11PM TO SMOOTH
THINGS OUT AND START THE ENDING OF THE SNOW. WARNINGS AND ADVISORYS
STILL STAND.
....PREVIOUS AFD....
EXTREMELY BUSY SHIFT WITH ALL SORTS OF PRECIPITATION TYPES ONGOING
ACROSS ALL ZONES. BASICALLY MAIN FEATURES NEXT SEVERAL DAYS...
LOW PRESSURE OFF THE NEW JERSEY COAST WILL CONTINUE TO INTENSIFY
THIS EVENING AS IT TRACKS JUST SOUTH THEN EAST OF THE FORECAST
WATERS. THE LOW WILL TRACK NORTHEAST INTO THE CANADIAN MARITIMES BY
THURSDAY EVENING. HIGH PRESSURE WILL BUILD OVER THE WATERS FRIDAY
AND SATURDAY. A WEAK AREA OF LOW PRESSURE WILL HEAD EAST THROUGH
NORTHERN NEW ENGLAND ON SUNDAY. HIGH PRESSURE CENTERED OVER THE
SOUTHEASTERN STATES WILL BUILD BACK INTO THE AREA ON MONDAY.
WILL CONTINUE WITH CURRENT SET OF WINTER STORM WARNINGS AND WINTER
WEATHER ADVISORIES BUT UP FINAL SNOWFALL AMOUNTS JUST A BIT FOR
INTERIOR ZONES. WIND ADVISORY WILL ALSO REMAIN IN EFFECT THROUGH
TONIGHT.
PRELIMARY TEMPERATURES AND POPS FOLLOW...
EWR 30 40 30 41 / 90 0 0 0
MGJ 25 36 20 38 / 90 0 0 0
DXR 25 36 20 38 / 90 0 0 0
NYC 30 40 30 41 / 90 0 0 0
ISP 29 40 27 40 / 90 0 0 0
GON 26 38 26 39 / 90 0 0 0
.OKX...
CT...WINTER STORM WARNING...CTZ005>008.
WINTER WEATHER ADVISORY...CTZ009>012.
WIND ADVISORY...CTZ005>012.
NJ...WINTER STORM WARNING...NJZ002>004.
WINTER WEATHER ADVISORY...NJZ005>006-011.
WIND ADVISORY...NJZ002>006-011.
NY...WINTER STORM WARNING...NYZ067>070.
WINTER WEATHER ADVISORY...NYZ071>081.
WIND ADVISORY...NYZ067>081.
MARINE...GALE WARNING ALL WATERS...ANZ355-353-350-335-330-338.CTZ005>012-NJZ002>006-011-NYZ067>081-261700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 700 AM EST WED DEC 25 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY LOW PRESSURE ALONG THE VIRGINIA AND NORTH CAROLINA WILL INTENSIFY RAPIDLY INTO A VERY STRONG NOREASTER JUST OFF THE SOUTHERN NEW JERSEY COAST TODAY. A WINTER STORM WARNING IS IN EFFECT FOR THE LOWER HUDSON VALLEY OF NEW YORK...EXTREME NORTHEAST NEW JERSEY AND INTERIOR SOUTHERN CONNECTICUT. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE REST OF THE FORECAST AREA. A WIND ADVISORY IS ALSO IN EFFECT FOR THE FORECAST AREA. AS THIS STORM DEEPENS...WINDS WILL STEADILY INCREASE AS THE DAY PROGRESSES. NORTHEASTERLY WINDS OF 25 TO 35 MPH WITH GUSTS UP TO AROUND 50 MPH ARE EXPECTED FROM MID AFTERNOON HOURS THROUGH THE EVENING HOURS. PRECIPITATION ASSOCIATED WITH THE STORM WILL CONTINUE TO OVERSPREAD THE REGION AND WILL BE HEAVY AT TIMES THIS AFTERNOON AND EVENING. INLAND...IT WILL BE COLD ENOUGH FOR SNOW THROUGH THE EVENT. HOWEVER...WARMER AIR WILL GET WRAPPED UP IN THE STORM...SO IT IS POSSIBLE SOME RAIN AND OR SLEET MAY MIX IN WITH THE SNOW AT TIMES FRO A PERIOD THIS AFTERNOON. ALONG THE COASTAL CONNECTICUT AND JUST NORTH AND WEST OF NEW YORK CITY...SNOW WILL MIX WITH AND OR CHANGE TO RAIN...THEN CHANGE BACK TO ALL SNOW BY LATE THIS AFTERNOON. FOR NEW YORK CITY AND LONG ISLAND...RAIN WILL MIX WITH THEN CHANGE TO SNOW BY LATE THIS AFTERNOON. AS THE NOREASTER BEGINS TO MOVE TO OUR EAST LATE IN THE DAY COLDER AIR WILL BE DRAWN IN RESULTING IN ALL SNOW. THE SNOW WILL TAPER AROUND MIDNIGHT ACROSS NEW YORK CITY...THE LOWER HUDSON VALLEY OF NEW YORK AND NORTHEAST NEW JERSEY AND AFTER MIDNIGHT ACROSS LONG ISLAND AND CONNECTICUT. TOTAL SNOW ACCUMULATIONS WILL VARY FROM 2 TO 4 INCHES ACROSS LONG ISLAND AND NEW YORK CITY TO UP TO A FOOT POSSIBLE ACROSS PORTIONS OF THE LOWER HUDSON VALLEY AND INTERIOR SOUTHERN CONNECTICUT. MINOR COASTAL FLOODING IS ALSO POSSIBLE WITH TIDAL DEPARTURES OF 2 TO 3 FEET EXPECTED. GALE WARNING IS IN EFFECT FOR ALL WATERS AND SHOULD BE INTO THURSDAY MORNING WITH STORM FORCE GUSTS POSSIBLE THIS EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE CALL IN SNOWFALL REPORTS TODAY AND TONIGHT. ALSO, REPORTS OF ANY CHANGE IN PRECIPITATION TYPE WOULD ALSO BE VERY HELPFUL.
The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325408, 5325409, 5325410, 5325411.